After recent foot surgery I incurred a bad infection and was forced to have another surgery to abate complicatons in closing of wound. They cleaned wound out and restitched the wound. It finally closed and healed but the doctor said you are a slow healer. It took 2 months to heal. In all I was in a flexible cast about three months and gained a significant amount of weight. Also prior to surgery my foot was really painful so I stopped my usuall exercising routine which included hiking once a week and tennis twice a week. In total over the course of a year to 18 months I gained about 20 lbs. BTW I am a lacto ovo vegetarian and take Vit B complex supplement and eat almost exclusively organic products, no junk food at all, no soda, so my diet is probably better than most.
As if the surgeries weren't enough i was let go from my place of employment. I also recently started physical therapy for my foot which is progerssing nicely. Shortly thereafter I started to have heart palpitations at night which woke me up, shortness of breath, dizzyness, nigh sweats and lightheadedness. Doctor suggested doing a stress test,heart echo test, a dozen blood tests including liver function and kidney, psa etc...everything including sugar levels were normal. However the heart echo showed a slightly enlarged left chamer, but doctor didn't think there was much for me to be concerned about, said it's probably all stresss related. I still felt terrible and one night woke up trembling at night. So went on an on line medical site and punched in my symptoms, it indicated possible hypoglycemia. So I told my doctor the next moring perhaps we should test for this. He agreed and did the 8 hour fast glucose test.
He said sugar levels were normal but insulin levels were extremely low and put me on a medication called Metformin used for type II diabetics. I have used this medication 500mg twice a day at meal time and it seems to be helping all of my symptoms, and I am begining to lose weight. Since my foot is better I am allowed to work out on recumbant bike and elliptycal machine for an hour a day which also helps in weight loss. Since this diagosis I have also increased my walking adding at least 45 minutes each day.
Sorry but I have several related questions;
1) Did my low insulin levels cause left chamber (pumping blood out) to become enlarged by working overtime?
2) And did this cause my High Blood Pressure and palpitations? (My heart rate was extremely high 128/100 elevated for a short period and H Rate didn't seem to slow down in evenings. He put me on HBP medication for three days but it gave me servere diarreha so went off it and pressure dropped to near normal levels, three days later back to normal 122/80. Never had issues with HBP before or since)
3) I assume the extremely low insulin level can contribute to excessive weight gain?
4) Is there a possibility that I can stopp taking this medication after a month if system goes back to normal functioning? (side effects of this med include diarreha)
5) Two years ago I had a severe intestinal problem including diarreha. Testing showed I somehow contracted roto-virus and had off the chart levels of Yeast in my system, again causing lighthededness and dizzyness. Was this related to my low insulin levels???
6) What diet (if any) should I be following? BTW After a Colonoscopy last year they found I also have Gastritis and a minor Colitis.
7) What caused my insulin level to be so low and should I be concerned and visit a specialist or wait until a month and see results of Meformin use will be? Should I have more Pancreatic testing?
8) Can I use Aspirin or Ibuprofin with Metformin?
9) Medication label says no alcohol while on-line med sites say keep alcohol use to a minimum on Metformin? Will a glass of wine with dinner be possible?
how much water do you usually consumed on a daily basis and have you noticed an increased in thirst? Usually when your body doesn't produce enough insulin, then the overabundant amount of glucose that circulate in your blood will increase the blood's osmotic gradient...thus causing your brain to create a thirst sensation in order to receive more water to help dilute the blood's concentration. The extra water consumed will increases your blood volume, consequently increased your blood pressure. Your left ventricle in your heart will be force to work harder to circulate that extra volume (resulting in a slight left ventricular hypertrophy). The increased heart rate is also another side effect of your heart working hard to circulate your blood.
Those are a few basic explanation of the physiology that your body experience. I would recommend sharing your progress with your doctor and continue to follow his/her medical regiment. As for alcohol, it has a tendency to cause erratic symptoms depending on what medication that you are on, you should also consult with your doctor about it. Hopefully other ppl can jump in and give your more advices.
Thanks much, that is the clearest explaination I have heard to date. However, I don't remember if I was drinking more water than usual. I was drinking about 4-6- cups of coffee in morning at work and a bottle of ice tea-(sugar free) and a 12 ounce bottle of water in afternoon. Followed by juice or water and a glass of wine in the evening followed by more water- usually 1-2 glasses. Now that I write it down and think about it, it sounds like alot.
Does the lower Inusulin levels cause glucose to be stored as fat vs being used in muscles and energy?
Do you know what could cause the body to produce lower insulin levels?
from my understanding, insulin is the protein that allows your body to capture the glucose that circulate in your blood and put it into good use. If you exercise daily, then the stored glucose (facilitated by insulin) will be converted into energy molecules (ATP). But if you don't exercise, then those excess glucose (or all of the other sugar molecules) will eventually be stored as fat.
Now, a lower insulin level will result in an overabundance sugar circulating in your blood stream. Sugar is a rather heavy molecule, so it can cause damage to your kidney and also many other organs that the blood feeds into. Diabetic will often secretes the excess sugar through their urine....but eventually it will wreak havoc in the body. That's why it's important to exercise to put those sugar to good use, diet to limit the amount of sugar, and the right medication to control your sugar level.
Numerous factor that can affect the level of insulin that your body produce. Your insulin is being produced in your pancreas via the beta cell. So the first place to look would be the pancreas. Sometimes the pancreas is functioning properly, but the hormone or nerves that dictates how much insulin should be produce could be malfunction, leads to a lower production of insulin. Then there are other factors that i can't think of. That's why it's important to let your doctor doing the diagnosis because their years of expertise will help them pinpoint the problem accordingly.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.